Beware of Imodium/ loperamide side effects
It’s a Matter of Your Health
By VEITA BLAND
Most of us are aware of the opioid epidemic either from firsthand knowledge, experiences of friends or family or from the news media. The rising numbers of deaths are alarming and the dysfunction that occurs to many lives is real and difficult to see. Even more disheartening are the effects this addiction has on family members, friends and especially on the children involved.
The quest to get that euphoric high has resulted in abuse of some commonly used medications. Some of these have been around for a very long time and have value to patients. The misuse and abuse of these medications have prompted the FDA (the US Drug and Food Administration) to examine this issue.
Imodium (the over the counter version) or loperamide (the prescription version) is an opioid based medication that has been used for many years to help people deal with diarrhea. The problem now is that people are seeking the opioid high or relief from opioid withdrawal by comsuming large doses of these medications. Large doses of these medications can unfortunately result in irregularities in the heartbeat. This can and has resulted in deaths and permanent damage to the hearts of those misusing or abusing these medications. I doubt that those seeking relief from opioid withdrawal know of the damage that can occur to their hearts due to large doses of these medications.
The FDA wants to limit the amount of pills that would be in an over the counter purchase. They suggest having only what would be needed for a short term treatment of diarrhea. The FDA also recommends that the pills be in blister packaging which would make them harder to get out. Large numbers of pills are needed for abuse. Making them harder to open and in smaller numbers has been proven to help to reduce abuse.
The FDA is also reaching out to retail Web sites that sell or distribute loperamide in bottles with large numbers of pills. The FDA has asked these companies to voluntarily decrease the numbers of pills in a package and institute the use of blister packaging. To further help stem the abuse, the FDA is notifying health care providers of the potential for such abuse or misuse of these medications. This would allow the health care providers to monitor and not write for large quantities of these pills for patients who are not known to need these medications.
If you know or suspect someone may be abusing Imodium or loperamide make sure you inform them of the possible heart damage that can occur and help them seek appropriate care to combat their addiction.
Dr. Veita Bland is a board certified Greensboro physician and hypertension specialist. Dr. Bland’s radio show, “It’s a Matter of Your Health,” can be heard live on Wednesdays, 5:30 p.m. on N.C. A&T State University’s WNAA, 90.1 FM. Listeners may call in and ask questions. The show is replayed on Sirius 142 at 5 p.m. on Wednesdays. Email Dr. Bland at firstname.lastname@example.org.